Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Wakefield, VA

May 1, 2012Gates County, Hertford County, North Carolina; 4 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 1, 2012, 6:19 PM EDT for Gates County, Hertford County, North Carolina; 4 counties in Virginia. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2012, 6:19 PM EDT (22:19 UTC)
Expired
May 1, 2012, 7:00 PM EDT
In force
41 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gates County, NC, Hertford County, NC, City of Franklin, VA, City of Suffolk, VA, Isle of Wight County, VA, Southampton County, VA

The radar

The Norfolk radar (KAKQ), 37 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:30 PM EDTTSTM WND DMG1 Nnw Story, VATREE DOWN ACROSS ROAD.
May 1, 6:30 PM EDTTSTM WND DMGCourtland, VATREE WAS DOWNED BLOCKING STORYS STATION ROAD.
May 1, 6:45 PM EDTTSTM WND DMG1 E Watkins Corner, VATREES DOWN SOUTH OF FRANKLIN ALONG GENERAL THOMAS HIGHWAY AND SMITH FERRY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:12 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2012-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2012-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WUUS51 KAKQ 012219
SVRAKQ
NCC073-091-VAC093-175-620-800-012300-
/O.NEW.KAKQ.SV.W.0014.120501T2219Z-120501T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
619 PM EDT TUE MAY 1 2012

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GATES COUNTY IN NORTHEAST NORTH CAROLINA...
  NORTH CENTRAL HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA...
  EXTREME SOUTHWESTERN ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA...
  CENTRAL SOUTHAMPTON COUNTY IN SOUTHEAST VIRGINIA...
  CITY OF FRANKLIN IN SOUTHEAST VIRGINIA...
  SOUTHWESTERN CITY OF SUFFOLK IN SOUTHEAST VIRGINIA...

* UNTIL 700 PM EDT

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF NEWSOMS...OR 7 MILES NORTH OF BOYKINS...AND MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWSOMS AROUND 625 PM EDT.
  COURTLAND AROUND 630 PM EDT.
  HUNTERDALE AROUND 640 PM EDT.
  FRANKLIN AROUND 645 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
HANDSOM...STORY...SUNBEAM...RIVERDALE...LEES MILL...RIDDICKSVILLE...
WYANOKE...ELWOOD...DORT AND CLEOPUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3669 7674 3646 7684 3665 7731 3678 7725
TIME...MOT...LOC 2219Z 288DEG 27KT 3668 7719
WIND...HAIL 60MPH 1.00IN

$$

JM
2 follow-up statements
285 
WWUS51 KAKQ 012242
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
642 PM EDT TUE MAY 1 2012

NCC073-091-VAC093-175-620-800-012300-
/O.CON.KAKQ.SV.W.0014.000000T0000Z-120501T2300Z/
HERTFORD NC-GATES NC-SOUTHAMPTON VA-CITY OF FRANKLIN VA-
CITY OF SUFFOLK VA-ISLE OF WIGHT VA-
642 PM EDT TUE MAY 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
SOUTHWESTERN ISLE OF WIGHT...SOUTHWESTERN CITY OF SUFFOLK...SOUTHERN
CITY OF FRANKLIN...SOUTH CENTRAL SOUTHAMPTON...NORTHWESTERN GATES AND
NORTH CENTRAL HERTFORD COUNTIES UNTIL 700 PM EDT...

AT 639 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED 5 MILES SOUTHWEST OF FRANKLIN...MOVING EAST AT 30
MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EXTREME
SOUTHWESTERN ISLE OF WIGHT...NORTH CENTRAL HERTFORD...NORTHWESTERN
GATES...SOUTH CENTRAL SOUTHAMPTON...SOUTHERN CITY OF FRANKLIN AND
SOUTHWESTERN CITY OF SUFFOLK COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS RIVERDALE...WYANOKE...CLEOPUS AND DORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3665 7677 3646 7684 3657 7711 3669 7700
TIME...MOT...LOC 2242Z 288DEG 27KT 3663 7699
WIND...HAIL 60MPH 1.00IN

$$

JM
770 
WWUS51 KAKQ 012252
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
652 PM EDT TUE MAY 1 2012

NCC073-091-VAC093-175-620-800-012302-
/O.EXP.KAKQ.SV.W.0014.000000T0000Z-120501T2300Z/
HERTFORD NC-GATES NC-SOUTHAMPTON VA-CITY OF FRANKLIN VA-
CITY OF SUFFOLK VA-ISLE OF WIGHT VA-
652 PM EDT TUE MAY 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN ISLE OF
WIGHT...SOUTHWESTERN CITY OF SUFFOLK...SOUTHERN CITY OF FRANKLIN...
SOUTH CENTRAL SOUTHAMPTON...NORTHWESTERN GATES AND NORTH CENTRAL
HERTFORD COUNTIES WILL EXPIRE AT 700 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY
FROM HAIL OR DAMAGING WINDS.

LAT...LON 3665 7677 3646 7684 3657 7711 3669 7700
TIME...MOT...LOC 2252Z 288DEG 27KT 3661 7690

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:15 PM EDT, 4 minutes earlier.

Area forecast discussion, May 1, 6:15 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
615 PM EDT TUE MAY 1 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL DROP INTO THE REGION THIS EVENING. THE
FRONT WILL STALL OVER THE MID ATLANTIC TONIGHT AND WEAKEN ON
WEDNESDAY AS HIGH PRESSURE SLOWLY BUILDS SOUTH FROM NEW ENGLAND. THE
HIGH WILL REMAIN OFF THE COAST THROUGH FRIDAY AS A WEAK TROUGH OF
LOW PRESSURE LINGERS EAST OF THE APPALACHIANS.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATE TO DROP MOST OF THE SVR WX WATCH ACROSS CENTRAL VA BUT EXTEND
IT A FEW COUNTIES FURTHER TO THE EAST BASED ON CURRENT RADAR TRENDS.

PVS DSCN:
LATEST GOES VISIBLE IMAGERY INDICATES AN EXTENSIVE FIELD OF CUMULUS
FROM WESTERN NC INTO WESTERN AND CENTRAL VA. KFCX RADAR SHOWS
SCATTERED THUNDERSTORMS WITHIN THIS CU FIELD OVER WESTERN VA IN
THE VICINITY OF A DECAYED MCV...WHICH PROPAGATED ACROSS KY EARLIER
TODAY. FARTHER EAST OVER THE LOCAL AREA...THE THERMODYNAMIC
PROFILE REMAINS CAPPED...BUT THIS IS BEGINNING TO DECAY AS THE
CONVECTION APPROACHES FROM THE WEST. MEANWHILE...A WEAK FRONT IS
DROPPING S IN THE WAKE OF A SHORTWAVE TROUGH PASSING OFF THE NEW
ENGLAND COAST. INCREASINGLY LOW-LEVEL WESTERLY (DOWNSLOPE) FLOW IS
EXPECTED IN THE VICINITY OF THE FRONT AND THIS SHOULD LARGELY
INHIBIT CONVECTION ACROSS NORTHERN AREAS...HENCE CONVECTION SHOULD
BE CONFINED ACROSS SOUTHERN VA AND NE NC. CAPE VALUES SHOULD BE
AROUND 1000-2000 J/KG ALONG WITH 30-35KT OF 0-6KM SHEAR...SO A FEW
STRONG TO SEVERE STORMS ARE POSSIBLE WITH DEEP ENOUGH UPDRAFTS TO
GENERATE HAIL AND STRONG WIND GUSTS...PRIMARILY OVER THE EXTREME
SW COUNTIES.

CONVECTION IS EXPECTED TO LINGER ACROSS THE SOUTHERN TIER OF THE
AREA THROUGH MIDNIGHT...BEFORE DIMINISHING AFTER MIDNIGHT. THE FRONT
STALLS OVER THE LOCAL AREA OVERNIGHT. MEANWHILE...A SHORTWAVE TROUGH
AND ASSOCIATED CONVECTIVE ACTIVITY OVER THE MID-MISSISSIPPI AND
LOWER OHIO VALLEYS ROUND THE TOP OF THE SOUTHEAST RIDGE AND APPROACH
WESTERN PA AND WV LATE TONIGHT. TIMING IS NOT FAVORABLE FOR ANY OF
THIS REACHING THE NW COUNTIES...SO POPS WILL BE KEPT BELOW 15
PERCENT AT THIS TIME. LOW TEMPERATURES WILL BE MILD FOR EARLY MAY
WITH READINGS GENERALLY FROM 60-65.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A RATHER CHALLENGING POP FORECAST IS EXPECTED FOR WEDNESDAY AS THE
AFOREMENTIONED TROUGH AND RESIDUAL CONVECTIVE IMPULSE ROTATES
THROUGH THE AREA. AT THIS TIME CONTINUITY WILL BE MAINTAINED WITH
AFTERNOON CHANCE POPS WEST OF THE BAY...WHERE THE SURFACE TROUGH
(OLD FRONT) LINGERS AND PROVIDES SURFACE CONVERGENCE BENEATH THE
MID-LEVEL WAVE. MODEST INSTABILITY AND SHEAR COULD AGAIN RESULT IN A
FEW STRONGER CELLS. HIGH TEMPERATURES WILL BE WARM INTO THE MID TO
UPPER 80S INLAND...WITH COOLER VALUES OVER THE EASTERN SHORE (UPPER
70S)...AND LOCALLY COOLER YET ALONG THE IMMEDIATE ATLANTIC COAST OF
THE EASTERN SHORE.

THERE COULD BE SOME PERSISTENT CONVECTION INTO WEDNESDAY NIGHT OVER
NE PORTIONS AS THE MID-LEVEL MOIST AIRSTREAM AROUND THE SOUTHEAST
RIDGE CONTINUES TO PROVIDE SOME ELEVATED INSTABILITY IN NW FLOW.
HOWEVER...AT THE SURFACE INCREASING ENE FLOW BEHIND THE DEPARTING
TROUGH COULD PUSH STRATUS INTO THE EASTERN SHORE LATE WEDNESDAY
NIGHT. GIVEN THE UNCERTAINTY IN THE PATTERN WILL CARRY CHANCE POPS
NE WEDNESDAY NIGHT. LOW TEMPERATURES WILL REMAIN MILD WITH READINGS
IN THE UPPER 50S TO MID 60S.

UPPER RIDGING SHOULD CONTINUE TO NUDGE INTO THE REGION THURSDAY INTO
FRIDAY. HIGH TEMPERATURES SHOULD REACH THE UPPER 80S INLAND THURSDAY
AND UPPER 80S TO AROUND 90 FRIDAY. ONSHORE FLOW WILL KEEP VALUES
LOWER ON THE EASTERN SHORE THURSDAY...BUT AT LEAST INTERIOR PORTIONS
OF THE EASTERN SHORE SHOULD REACH THE LOW TO MID 80S BY FRIDAY.
STRONGER RIDGING AND WEAKENING NW FLOW SHOULD RESULT IN DIMINISHING
POPS THROUGH FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LATEST EURO SUGGESTS A TREND TOWARD YESTERDAYS GFS SOLN OF THE
BACKDOOR COLD FRONT DROPPING THROUGH THE MID ATLANTIC REGION THIS
WEEKEND THEN GETTING HUNG UP ALONG OVER THE MTS AS HIGH PRESSURE
BUILDS DOWN THE COAST. THIS TREND LEADS TO A COOLER/DRIER FORECAST
EARLY NEXT WEEK.

STILL WARM ON SAT AHEAD OF BACKDOOR COLD FRONT PROGGED TO SLOWLY
MOVE SOUTH ACROSS THE FA SAT AFTERNOON/EVENING...THEN INTO THE
CAROLINAS SUNDAY. KEPT SLGHT CHC POPS WITH THIS BOUNDARY ERLY SAT
INCREASING TO A LOW CHC POPS WITH WHAT APPEARS TO BE A WEAK WAVE
(CONVECTIVE COMPLEX) DEVELOPING SAT AFTERNOON/EVENING WEST OF CHES
BAY. HIGHS U70S-L80S COASTAL AREAS TO M-U80S INLAND. LOWS U50S-L60S.

REMOVED ALL POPS SUNDAY AND MON AS HIGH PRESSURE NOW PROGGED TO
BUILD DOWN THE COAST KEEPING ANY SIGNIFICANT MOISTURE/TRIGGER FOR
PCPN WEST OF FA AND MAINLY ACROSS THE MTS. EURO/GFS HAVE NEXT FRONT
CROSSING THE RGN LATE MONDAY NIGHT/TUES. WILL CARRY A SLGHT CHC POP
WITH THIS SYSTEM FOR NOW. HIGHS SUNDAY U60S-L70S COASTAL AREAS TO
U70S-L80S WELL INLAND. LOWS IN THE 50S. HIGHS MONDAY/TUESDAY IN THE
70S. LOWS U40S-M50S.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
MOSTLY VFR CONDITIONS ACROSS THE REGION EARLY THIS AFTERNOON. AN
UPPER LEVEL IMPULSE OVER FAR WESTERN VA THIS AFTERNOON...ALONG WITH
LOW LEVEL WARMING AND INCREASING INSTABILITY...WILL BRING A CHANCE
FOR SHOWERS AND TSTMS FOR LATE AFTERNOON/EARLY EVENING. THE
STRONGEST CHANCE FOR STORMS IS LIKELY FOR RIC/PHF/ORF UNTIL AROUND
SUNSET. WINDS WILL BE SW-W WITH GUSTS TO 20-25 KTS BUT WILL DIMINISH
TONIGHT AND BECOME LIGHT. EXPECT SOME FOG TO DEVELOP DURING THE
OVERNIGHT AS CLOUDS THIN OUT. VSBY DOWN TO 2 MI IS PSBL ESPECIALLY
FROM RIC EAST WITH A CHANCE FOR AREAS OF IFR TO DEVELOP. CONDITIONS
SHOULD QUICKLY IMPROVE TO VFR BY MID MORNING.

OUTLOOK: CHANCE OF SCATTERED CONVECTION AGAIN ON WEDNESDAY.

&&

.MARINE...
SEAS AT BUOY 44009 JUST BLO 5 FT...SO PLAN IS TO LET CURRENT ADVSRY.
OTW...NO HEADLINES ANTICIPATED AS FRONTAL BOUNDARY STALLS ACROSS
MARINE AREA TONIGHT. THIS RESULTS IN WINDS DIMINISHING AFTER SUNSET
WITH BOTH WIND SPEEDS AND DIRECTIONS BECOMING VARIABLE WITH THE
SPECIFICS DEPENDING ON EXACT FRONTAL LOCATION. SEAS AVG 2-4 FT.

SAID FRONTAL BOUNDARY WASHES OUT/DISSIPATES ACROSS REGION WED WITH
HIGH PRESSURE RIDGE RE-ESTABLISHING ITSELF OFF THE SERN US COAST
THURSDAY/FRIDAY. VARIABLE WINDS GRADUALLY BECOME S-SE THEN SW BY
FRIDAY.

NEXT BACKDOOR FRONT EXPECTED SATURDAY. WINDS SHIFT INTO N-NE WITH
ENOUGH OF A CAA SURGE SEEN EVEN THIS FAR OUT FOR AT LEAST MINIMAL
SCA BY SUN. ONSHORE FLOW EXPECTED TO CONT INTO MONDAY AND TUESDAY.

&&

.CLIMATE...
CLOSE CALL...BUT APRIL 2012 ENDS UP SLIGHTLY WARMER THAN MARCH
2012 FOR BOTH RICHMOND AND NORFOLK. AVG MONTHLY TEMPERATURE AT
RICHMOND/RIC:   APR 2012 (58.5 F)...MAR 2012 (58.3 F).
AT NORFOLK/ORF: APR 2012 (60.6 F)...MAR 2012 (59.3 F).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...AJZ
NEAR TERM...MPR/AJZ
SHORT TERM...AJZ
LONG TERM...MPR
AVIATION...JEF
MARINE...MPR
CLIMATE...
Hazardous weather outlook, May 1, 6:16 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
616 PM EDT TUE MAY 1 2012

NCZ012>014-030>032-VAZ087-092-093-096-020800-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-GREENSVILLE-
SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-
616 PM EDT TUE MAY 1 2012

...SEVERE THUNDERSTORM WATCH 219 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ015>017-102-VAZ095-097-098-020800-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-OUTER BANKS CURRITUCK-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
616 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH
HAMPTON ROADS VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING. A FEW
STORMS MAY CONTAIN HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-060>086-088>091-094-099-100-020800-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-SUSSEX-SURRY-
JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA-
616 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-020800-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
616 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 1, 5:17 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
517 PM EDT TUE MAY 1 2012

VAZ080-087-088-092-012200-
DINWIDDIE VA-GREENSVILLE VA-SOUTHAMPTON VA-SUSSEX VA-
517 PM EDT TUE MAY 1 2012

...STRONG THUNDERSTORM MOVING INTO NORTHERN GREENSVILLE COUNTY...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PURDY...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR FIELDS CROSSROADS AT 525 PM EDT...JARRATT
AT 535 PM EDT...OWENS...AND...HUSKE AT 540 PM EDT...HILDA...AND...
GRAY AT 550 PM EDT...YALE AT 555 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

HEAVY RAIN COULD CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3692 7718 3671 7720 3684 7766 3690 7764

WRS
Special weather statement, May 1, 5:19 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
519 PM EDT TUE MAY 1 2012

VAZ088-092-093-012200-
ISLE OF WIGHT VA-SOUTHAMPTON VA-SUSSEX VA-
519 PM EDT TUE MAY 1 2012

...STRONG THUNDERSTORM MOVING ACROSS SOUTH CENTRAL VIRGINIA...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF COURTLAND...MOVING SOUTHEAST
AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR VICKSVILLE...
AND...DORY AT 530 PM EDT...BERLIN AT 535 PM EDT...SEDLEY AT 540 PM
EDT...BURDETTE AT 550 PM EDT...COLLOSSE...AND...WALTERS AT 555 PM
EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

HEAVY RAIN COULD CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3683 7672 3660 7694 3680 7724 3690 7717

44
Special weather statement, May 1, 5:34 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
534 PM EDT TUE MAY 1 2012

NCZ012-VAZ079-087-088-092-012215-
BRUNSWICK VA-GREENSVILLE VA-NORTHAMPTON NC-SOUTHAMPTON VA-SUSSEX VA-
534 PM EDT TUE MAY 1 2012

...STRONG THUNDERSTORM MOVING TOWARD EMPORIA...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RADIUM...OR ABOUT 9 MILES EAST OF
LAWRENCEVILLE...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR DURAND AT 540 PM EDT...EMPORIA RESERVOIR AT 545 PM EDT...
EMPORIA AT 550 PM EDT...EMPORIA AIRPORT AT 555 PM EDT...GREEN PLAIN
AT 600 PM EDT...AND ADAMS GROVE AT 605 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

HEAVY RAIN COULD CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3668 7714 3650 7721 3671 7774 3680 7768

WRS
Local storm report, May 1, 5:40 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     JOYCEVILLE              36.57N  78.04W
05/01/2012  E50 MPH          BRUNSWICK          VA   PUBLIC

            50 PLUS MPH WINDS AT MARINA ON LAKE GASTON.

&&

EVENT NUMBER AKQ1200242

WRS
Local storm report, May 1, 5:50 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
550 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             EMPORIA                 36.69N  77.54W
05/01/2012  E0.50 INCH       CITY OF EMPORIA    VA   TRAINED SPOTTER

            PEA TO SMALL MARBLE HAIL REPORTED.

&&

EVENT NUMBER AKQ1200243

WRS
Special weather statement, May 1, 6:07 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
607 PM EDT TUE MAY 1 2012

NCZ012>014-030-VAZ087-092-093-096-012300-
BERTIE NC-GATES NC-GREENSVILLE VA-HERTFORD NC-ISLE OF WIGHT
VA-NORTHAMPTON NC-SOUTHAMPTON VA-SUFFOLK VA-
607 PM EDT TUE MAY 1 2012

...STRONG THUNDERSTORMS MOVING INTO INTERIOR NORTHEAST NORTH
CAROLINA...

AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 12 MILES WEST OF COURTLAND TO
GARYSBURG...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...PLEASANT GROVE AROUND 615 PM EDT...JACKSON AROUND 620 PM
EDT...COURTLAND AROUND 625 PM EDT...STORY AROUND 630 PM EDT...
HUNTERDALE AROUND 635 PM EDT...AND FRANKLIN AROUND 640 PM EDT.

WIND GUSTS TO 50 MPH...PEA TO MARBLE SIZE HAIL...BRIEF HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN
THE PATH OF THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS
STORM REACHES YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

HEAVY RAIN COULD CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3630 7744 3632 7745 3631 7746 3636 7757
      3638 7755 3640 7755 3642 7759 3664 7744
      3679 7725 3658 7650 3640 7670 3608 7690

WRS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:13 PM EDTSevere Thunderstorm WarningAKQNorthampton47 min
May 1, 6:07 PM EDTSpecial Weather StatementAKQGates, Hertford, Northampton53 min
May 1, 6:39 PM EDTSevere Thunderstorm WarningAKQCamden, Gates51 min
May 1, 6:50 PM EDTSpecial Weather StatementAKQBertie55 min
May 1, 7:11 PM EDTSpecial Weather StatementAKQGates34 min
May 1, 7:13 PM EDTSpecial Weather StatementAKQGates32 min
May 1, 7:26 PM EDTSevere Thunderstorm WarningAKQCamden, Chowan, Currituck, Gates, Pasquotank, Perquimans49 min
May 1, 4:03 PM EDTSpecial Weather StatementAKQLunenburg42 min
May 1, 4:09 PM EDTSpecial Weather StatementAKQMecklenburg66 min
May 1, 4:24 PM EDTSpecial Weather StatementAKQDinwiddie51 min
May 1, 4:38 PM EDTSpecial Weather StatementAKQPrince Edward37 min
May 1, 4:50 PM EDTSpecial Weather StatementAKQBrunswick40 min
May 1, 5:17 PM EDTSpecial Weather StatementAKQCity of Emporia43 min
May 1, 5:19 PM EDTSpecial Weather StatementAKQSouthampton, City of Franklin41 min
May 1, 5:34 PM EDTSpecial Weather StatementAKQGreensville, City of Emporia41 min
May 1, 6:35 PM EDTSpecial Weather StatementAKQCity of Hampton25 min
May 1, 7:31 PM EDTSpecial Marine WarningAKQ89 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.